Try it
General Medicine · Endocrinology and diabetes: cerebral oedema in paediatric DKA
Sample itemA 9-year-old with newly diagnosed type 1 diabetes in ketoacidosis improves on treatment, but 6 hours later develops headache, vomiting, bradycardia and drowsiness. Which complication is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Cerebral oedema
Cerebral oedema is the most serious complication of paediatric DKA, usually appearing 4 to 12 hours after treatment starts. Headache, vomiting, falling heart rate and altered consciousness are warning signs, and treatment is hyperosmolar therapy with mannitol or hypertonic saline.
Option by option
A. Central pontine myelinolysis
Myelinolysis follows rapid sodium correction and presents days later with quadriparesis.
B. Subarachnoid haemorrhage
Subarachnoid haemorrhage is uncommon in children and gives sudden severe headache.
C. Cerebral oedema (correct)
Correct. The timing and rising intracranial pressure features indicate cerebral oedema.
D. Hypoglycaemia
Hypoglycaemia gives sweating and tachycardia rather than bradycardia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…